Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

The risk of cardiovascular disease in prostate cancer patients receiving androgen deprivation therapies.

Cardwell, Chris R.a; O’Sullivan, Joe M.b,c; Jain, Suneilb,c; Harbinson, Mark T.d; Cook, Michael B.e; Hicks, Blánaid M.a; Mc Menamin, Úna C.a

doi: 10.1097/EDE.0000000000001132
Original Article: PDF Only
Buy
PAP

Background: Androgen deprivation therapy (ADT), with a proven role in prostate cancer management, has been associated with various cardiovascular diseases. However, few studies have investigated these associations by type of ADT, particularly for newer ADTs such as the gonadotropin-releasing hormone (GnRH) antagonist degarelix. We investigated the risk of cardiovascular disease by type of ADT in a real-world setting.

Methods: We identified men newly diagnosed with prostate cancer, from 2009 to 2015, from the Scottish Cancer Registry and ADTs from the nationwide Prescribing Information System. Cardiovascular events were based upon hospitalization (from hospital records) or death from cardiovascular disease (from death records). We used Cox regression to calculate hazard ratios (HRs) and 95% confidence intervals (CIs) for cardiovascular events with time-varying ADT exposure, comparing ADT users with untreated patients, after adjusting for potential confounders, including prior cardiovascular disease.

Results: The cohort contained 20,216 prostate cancer patients, followed for 73,570 person–years, during which there were 3,853 cardiovascular events. ADT was associated with a 30% increase in cardiovascular events (adjusted HR=1.3 95% CI 1.2, 1.4). This reflected increases in cardiovascular events associated with GnRH agonists (adjusted HR=1.3 95% CI 1.2, 1.4), degarelix (adjusted HR=1.5 95% CI 1.2, 1.9), but not bicalutamide monotherapy (adjusted HR=1.0 95% CI 0.82, 1.3).

Conclusions: There were increased risks of cardiovascular disease with use of GnRH agonists and degarelix, but not with bicalutamide monotherapy. This is the first study to observe increased cardiovascular risks with degarelix, but the cause of this association is unclear and merits further investigation.

aCentre for Public Health, Queen’s University Belfast, Belfast, Northern Ireland, UK.

bCentre for Cancer Research and Cell Biology, Queen’s University Belfast, Belfast, Northern Ireland, UK.

cRadiotherapy Department, Cancer Centre, Belfast City Hospital, Belfast, Northern Ireland, UK.

dCentre for Experimental Medicine, Queen's University Belfast, Belfast, Northern Ireland, UK.

eDivision of Cancer Epidemiology and Genetics, National Cancer Institute, Bethesda, Maryland, USA.

Conflicts of interest: None declared. None of the authors has a potential conflict of interest.

Source of financial support: This work was supported by a Cancer Research UK Post-doctoral fellowship to Dr Una McMenamin [C53788/A20100] that provided access to the dataset and the Intramural Program of the National Cancer Institute, National Institutes of Health, Department of Health and Human Services, USA who fund Dr Michael B. Cook. The sponsors had no involvement with the planning, execution, or completion of the study.

Data access: Data could be accessed, at a cost, through the Information Services Division (ISD) of National Health Service (NHS) Scotland (https://www.isdscotland.org/Products-and-Services/eDRIS/). Analysis code is available from authors upon request.

Acknowledgments: We thank the research coordinator (Lizzie Nicholson) and NHS National Services Scotland for facilitating data access and analysis.

Author for correspondence: Dr Chris R Cardwell, Institute of Clinical Sciences Block B, Queen’s University Belfast, Royal Victoria Hospital, Belfast, Northern Ireland, BT12 6BA.Telephone: +44 2890971649. Email: c.cardwell@qub.ac.uk

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.